Tardive Dyskinesia is a known side effect of Risperdal, a powerful antipsychotic medication. In most patients, tardive dyskinesia does not occur until long after the patient starts using Risperdal. The condition is typically characterized by involuntary movements of the tongue, lips, jaw, arms, legs, fingers and toes.
How Do You Get Tardive Dyskinesia?
Prolonged use of Risperdal (generic: risperidone) is one of the main reasons people develop tardive dyskinesia. Some patients experience symptoms much sooner than others. Risk factors that increase the risk of tardive dyskinesia may include:
- Duration of exposure to Risperdal
- Older age
- Post-menopausal females
- Alcoholism and substance abuse
- Mental retardation
- Experiencing extrapyramidal symptoms (EPS) in the acute stage of Risperdal therapy
The precise mechanism of tardive dyskinesia is still largely unknown to the scientific community. However, it is generally believed that Risperdal’s inhibition of dopamine D2 receptors causes an increase in the number of these receptors in the striated part of the brain that controls muscle coordination. This “up-regulation” of D2 receptors may cause spasmodic muscle contractions in the body, particularly in the peri-oral and facial muscles.
How Many People Have Tardive Dyskinesia?
It is not known for certain how many people have tardive dyskinesia. No large scale epidemiological surveys have been conducted on the disorder to date. The # of patients with tardive dyskinesia would also be likely to fluctuate a great deal, because the disorder can be transient or persistent, and it can be more common in some patients with risk factors than others.
Side Effects of Risperdal
In addition to having the potential to cause tardive dyskinesia, Risperdal has also been linked to the following serious side effects:
- Production of prolactin
- Pituitary tumors
- Neuroleptic Malignant Syndrome (NMS)
- Increased risk of sudden death from heart attack
- Diabetes, hyperglycemia and other blood sugar side effects
- Weight gain, potentially rapid and extreme
- Suicide, suicidal thoughts
- Bone loss
- Increased mortality in the elderly with dementia and related psychosis